Sunday, January 27, 2013

Niacin For Psoriasis

Vitamin B3 (niacin or nicotinic acid) is also touted as a cure for psoriasis and Psoriatic Arthritis. If only that were true! Unfortunately, this B vitamin is toxic in high doses and may harm rather than help Psoriatics. This has been the sad experience of those taking 100 milligrams or more daily.

"Troublesome side effects often occur, most commonly the 'niacin flush' - intense reddening and itching of the face and upper body that usually diminishes after several weeks. High dose niacin can also cause gastrointestinal upsets, abnormal liver function tests, elevated blood-sugar levels, and, rarely, atrial fibrillation (rapid beating of the heart)," revealed Dr. Stephen Barrett, a psychiatrist, consumer advocate, and board member of the National Council Against Health Fraud (NCAHF) in "Health Schemes, Scams and Frauds."

"The flush is not considered dangerous but the sort of doses that produce it (greater than 100 milligrams) can, in a few individuals, produce other unwanted side effects, including nausea, headache, cramps and diarrhea. Still larger doses of nicotinic acid (in excess of two grams daily) have been reported to produce skin discoloration and dryness, decreased glucose tolerance, high uric-acid levels, and aggravation of peptic ulcers and even Symptoms that resemble some of those that accompany hepatitis," according to Dr. Sheldon Saul Hendler in "The Doctors' Vitamin arid Mineral Encyclopedia."

Regular exposure to sunlight has helped patients with psoriasis. Since vitamin D is made in our skin when we are exposed to the sun's ultraviolet rays, quacks claim that oral doses of the same vitamin will benefit Psoriatics.

Unfortunately, it doesn't work that way. Oral doses of vitamin D are not recommended. Excess amounts are dangerous and can cause headache, fatigue, muscle weakness, blurred vision and kidney stones among others.

"High doses of vitamin D can be toxic. The major effects of vitamin D toxicity are hypercalcemia (high levels of blood calcium] and soft tissue calcification. Symptoms of hypercalcemia include anorexia, nausea, vomiting, constipation, tiredness, drowsiness and, when more severe - confusion, high blood pressure, kidney failure and coma," Hendler said.

"The margin of safety between the recommended dietary allowance (RDA) for vitamin D and the level which is toxic in some people is very small; the smallest for any vitamin. Some people develop toxic Symptoms three to four times the RDA. Thus the practice of supplementation with this vitamin should be discouraged," concluded Dr. Myron Winick, director of the Institute of Human Nutrition, Columbia University College of Physicians and Surgeons in "The Columbia Encyclopedia of Nutrition." (Next: Are fish oils effective for psoriasis?)

To strengthen your body, take Immunitril - your first line of defense in maintaining a healthy immune system. For details, visit

No comments:

Post a Comment